Montana, 2015Damaging Winds in Montana, August 30, 2015
August 30, 2015 · NWS GGW · 3 events in 1 county or zone
A marginally unstable atmosphere combined with a weak upper-level disturbance to form some strong thunderstorms, a few of which became severe across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginally unstable atmosphere combined with a weak upper-level disturbance to form some strong thunderstorms, a few of which became severe across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 1:27 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 30, 1:27 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT SUN AUG 30 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE DIVIDE TONIGHT THAT
WILL SEND ANOTHER...STRONGER...COLD FRONT THROUGH NORTHEAST
MONTANA. TIMING PUTS THE FRONT HALFWAY THROUGH THE CWA AT 06Z AND
ALL THE WAY THROUGH BY 12Z. SOME PACIFIC MOISTURE HAS BEEN
ENTRAINED IN THE SOUTHWEST FLOW...SO THIS COULD BRING WETTING
RAINS TONIGHT...ALONG WITH THUNDER. MODELS ARE SHOWING STRONG
SHEAR PROFILES...THAT ALONG WITH SOME AFTERNOON HEATING HAS
PROMPTED SPC TO PLACE OUR WESTERN COUNTIES IN A MARGINAL
RISK...FOR STRONG WIND AND POSSIBLE HAIL THIS EVENING. SMOKE IS
THE OTHER ISSUE RIGHT NOW. THE TROUGH MOVING THROUGH...ALONG WITH
ASSOCIATED LIFT IS TENDING TO CLEAR THE SMOKE...FOR NOW. THEREFORE
CANCELLED THE DENSE SMOKE ADVISORY.
MONDAY...THE UPPER TROUGH MOVES OFF TO THE EAST AND ALL
WINDS...SURFACE TO ALOFT...WILL BECOME WESTERLY. SURFACE WIND
BEGINS TO RELAX AS THE SURFACE LOW MOVES FARTHER EAST. THE COOLER
AIR BEHIND THE COLD FRONT WILL DRIVE TEMPERATURE BACK TO NORMAL.
TUESDAY...FLOW ALOFT BACKS AROUND TO THE SOUTHWEST AND THE THERMAL
BOUNDARY FIRMS UP WITH NORTHEAST MONTANA BEGINS TO SEE HOT AIR
DRIFTING BACK INTO THE AREA. THIS WILL DRIVE TEMPERATURES BACK
ABOVE NORMAL.
MAIN FORECAST PROBLEM FOR THE NEXT FEW DAYS WILL BE THE SMOKE.
SHOWERS AND SOUTHWEST FLOW TODAY CLEARED SOME OF THE SMOKE OUT OF
THE AIR...BUT WITH WESTERLY FLOW AND SUBSIDENCE ON MONDAY EXPECT
THE SMOKE WILL RETURN. THIS AFTERNOON VISIBILITY HAS IMPROVED
EVERYWHERE. IF SMOKE BECOMES DENSE AGAIN THE DENSE SMOKE ADVISORY
WILL BE REISSUED. SCT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE THEIR AGREEMENT ON A SYSTEM LATE THIS WEEK WITH A
GOOD CHANCE OF SHOWERS AND COOLER TEMPERATURES. IN COORDINATION
WITH NEIGHBORING OFFICE TO OUR WEST...CONTINUED TREND OF RAISING
POPS AND LOWERING TEMPERATURES SLIGHTLY. REST OF CHANGES WERE
MINOR. TFJ
PREVIOUS DISCUSSION...
SYNOPTIC SET UP... LONG RANGE BEGINS WITH HOT HIGH PRESSURE OVER
THE DESERTS SOUTHWEST AND FOUR CORNERS AND A WARM RIDGE RUNNING
OUT OF COLORADO AND THEN MOVING NORTH UP THE HIGH PLAINS INTO
EASTERN MONTANA. A CLOSED LOW SETS OVER THE SOUTHERN COAST OF
BRITISH COLUMBIA AND IS GENERATING UNSTABLE SOUTHWEST FLOW ACROSS
NORTHERN CALIFORNIA THROUGH WESTERN MONTANA AND SOUTHERN
SASKATCHEWAN.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... RIDGE WILL HAVE THE MOST
INFLUENCE DURING THIS TIME. EXPECT WARM TEMPERATURES WAITING FOR
AN UPPER LEVEL FRONT TO MOVE IN AND BEGIN MIXING DOWNWARD
WEDNESDAY EVENING.
THURSDAY THROUGH FRIDAY... UNSTABLE SOUTHWEST FLOW WILL MOVE OVER
THE AREA. CHANCES FOR A SHOWERS AND THUNDERSTORMS WILL INCREASE
DURING THIS TIME... BUT... MODELS HAVE NOT ESTABLISHED A SINGLE
JET OR WAVE FEATURES TO LATCH ONTO AND EACH MODEL IS A LITTLE
DIFFERENT IN WHERE THE ISOLATED SHOWERS WILL FORM OR MOVE.
FRIDAY NIGHT TO SATURDAY NIGHT... SYNOPTIC TROUGH BASE TO THE WEST
MOVES INTO WESTERN MONTANA. THIS WILL INCREASE CHANCES FOR RAIN
SHOWERS AND FURTHER DROP TEMPERATURES ACROSS THE REGION.
SUNDAY ONWARD... MODELS BEGIN HAVING TROUBLE WITH SYNOPTIC
FEATURES HERE... BUT THE GENERAL OUTCOME IS FOR THE BASE OF THE
TROUGH TO BE OVER NORTHEAST MONTANA OR HAVE JUST MOVED SOUTHEAST.
EXPECT TEMPERATURES TO BE AT THEIR LOWEST DURING THIS TIME AND
CHANCES FOR SHOWERS AND THUNDERSTORMS TO BACK OFF SLIGHTLY. GAH
&&
.AVIATION...
FLIGHT CATEGORY: VFR
ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS ARE TO MOVE IN
FROM THE SW THIS EVENING MAINLY AFFECTING THE KGGW AREA.
VISIBILITIES MAY DROP BELOW VFR IN HEAVIER SHOWERS.
NORTHWEST WINDS WILL INCREASE TONIGHT WITH ANOTHER COLD FRONTAL
PASSAGE. GUSTS TO 25 KTS ARE POSSIBLE. TFJ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 30, 12:04 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN AUG 30 2015
MTZ016>027-059>062-311100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
104 PM MDT SUN AUG 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 30, 3:58 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
458 PM MDT SUN AUG 30 2015
MTZ016-017-021-022-310000-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
PETROLEUM MT-GARFIELD MT-
458 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 600 PM MDT...
AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CROOKED CREEK REC AREA...OR 38 MILES NORTHEAST OF
WINNETT...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
U L BEND REC AREA...CROOKED CREEK REC AREA...BRUSETT...DEVILS CREEK
REC AREA...CAT CREEK AND STEVE FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR THE WEST END OF FORT PECK LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4700 10810 4762 10812 4773 10736 4721 10707
TIME...MOT...LOC 2257Z 242DEG 32KT 4735 10772
PROTON
Special weather statement, Aug 30, 4:25 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
525 PM MDT SUN AUG 30 2015
MTZ016-017-022-023-310030-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
GARFIELD MT-MCCONE MT-
525 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...
NORTHWESTERN MCCONE...CENTRAL GARFIELD AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 630 PM MDT...
AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF BRUSETT...OR 21 MILES NORTHWEST OF JORDAN...MOVING
NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JORDAN...FORT PECK...THE PINES REC AREA...DUCK CREEK REC AREA...
NELSON CREEK REC AREA...ROCK CREEK REC AREA...BRUSETT...HELL CREEK
REC AREA...FORT PECK MARINA...VAN NORMAN...HAXBY AND PARK GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4728 10739 4779 10761 4810 10626 4736 10604
TIME...MOT...LOC 2324Z 240DEG 49KT 4755 10722
PROTON
Special weather statement, Aug 30, 5:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SUN AUG 30 2015
MTZ016-017-021-022-310145-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
PETROLEUM MT-GARFIELD MT-
640 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 745 PM MDT...
AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF CROOKED CREEK REC AREA...OR 24 MILES NORTHEAST OF
WINNETT...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JORDAN...U L BEND REC AREA...CROOKED CREEK REC AREA...BRUSETT...HELL
CREEK REC AREA AND STEVE FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.
&&
LAT...LON 4711 10799 4737 10816 4791 10703 4723 10660
TIME...MOT...LOC 0039Z 240DEG 49KT 4721 10794
GAH
Thunderstorm Wind, Garfield
- When
- August 30, 6:30 PM MST
- Where
- Garfield County, 6.87 mi ENE of Brusett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.380, -107.110
Trained spotter reported winds gusting up to 60 mph.
Thunderstorm Wind, Garfield
- When
- August 30, 6:32 PM MST
- Where
- Garfield County, 16.22 mi NNW of Jordan Airport (Kjdn)
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.560, -107.020
Trained spotter reported a metal grain building blown down and scattered. Windows also reported broken.
Thunderstorm Wind, Garfield
- When
- August 30, 7:01 PM MST
- Where
- Garfield County, 5.01 mi WSW of Haxby Point
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.690, -106.470
Trained spotter reported 65 mph wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 30, 2015$300,000 · 8 events
- Damaging Winds and Heavy Rain in Arizona, August 30, 2015$61,000 · 65 kt wind · 6 events
- Damaging Winds in Arkansas, August 30 to 31, 2015$53,000 · 52 kt wind · 3 events
- Damaging Winds in Georgia, August 30, 2015$27,000 · 55 kt wind · 3 events
- Lightning Strike in Texas, August 30, 20151 injured · 1 event
- Flooding and Damaging Wind in Florida, August 30, 2015$3,000 · 7 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 30, 20155 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20155 events
- High Surf in American Samoa, August 30 to 31, 20152 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 30, 20151 event
- Flood in Florida, August 30, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597882, 597881, 597883.